Experiences Bouts of Catatonia....
old daughter experiences bouts of catatonia which seem to coincide with stress,
depression or anxiety about a new situation (starting new semester in college,
etc). Is this a symptom of bipolar or something else? The "benzo" medications
(lorazpam) help alleviate the catatonia somewhat but the catatonic episodes
still resurface periodically. During these episodes, she may exhibit bizarre
movements such as rocking back and forth, crawling on the floor, rapid back and
forth eye movements, as well as the more typical mutism and inability to move.
Could these be brain seizures? An EEG test showed normal activity but I still
daily meds are lithium, depakote, klonopin, Invega. Overall, her mood is stable
except for these periods of catatonia that seem to pop up when she is stressed.
Can you recommend any other medication or therapy that would alleviate the
catatonia? I have discovered many mental health professionals are
unfamiliar/inexperienced with catatonia.
Dear Ms. M Ė
That was smart to get the EEG, just to make sure itís not a seizure-like
process, if thereís any doubt about ascribing catatonia to bipolar disorder. But
as youíve learned, bipolar disorder can indeed cause catatonia. Other
conditions can do so as well, but presuming your daughter has had other symptoms
that make a bipolar diagnosis clear, then thereís no doubt that bipolar disorder
could be the basis for the catatonia.
On the other hand, if your daughter has not
previously been established as having bipolar disorder (e.g. a clear manic
episode at some time in the past), she might still have it and thatís why sheís
having the catatonia; or it could be one of a long list of other
conditions that can cause catatonia. For a list of those alternative
explanations, hereís a (very technical, but you can probably labor through it,
at least the headings) recent
As for a therapy for the catatonia, presuming it is indeed
bipolar disorder, here is one to add to any list her doctors are considering and
discussing with you, because it may not be on theirs: consider switching away
from paliperidone/Invega. There are several case reports of risperidone (the
parent compound for paliperidone) making bipolar disorder worse. Here are
two reviews on that subject (youíll almost certainly need to cite these reviews
and perhaps use some of my tips on
Talking with Doctors.):
Aubry and colleagues
Rachid and colleagues (the same group)
Youíll run into some resistance on this idea, but
remember, itís just an idea to include along with any other ideas that
are being considered. A temporary switch to Zyprexa, for example (much worse
weight gain risk, but very fast, and in my opinion more reliable by far for not
making things worse Ė despite the reviews having impugned it at the same level
as risperidone; so an acceptable short term alternative), is a common
alternative to risperidone.
All this presumes that paliperidone/Invega was there
before lithium and divalproex/Depakote. Or that the catatonia only became a
problem after paliperidone was added.
If not, ignore all the above; and what other solutions are
there? Again presuming that she does indeed have bipolar disorder, the general
approach is to use medications with documented efficacy in bipolar disorder. Her
symptoms might guide whether to choose those with more (relatively speaking)
anti-manic or anti-depression effects (some have more in one direction than
Her doctors have likely checked her thyroid, but if itís
near the hypothyroid end of normal, thereís another idea to consider, namely a
cautious dose of thyroid designed to move her over to the hyperthyroid end of
the normal range. This is not a standard treatment. Lithium and divalproex/Depakote
are the standard things. But itís harmless if done right and might help,
so worth knowing about. Hereís a whole page about
thyroid and bipolar disorder to put that in context).
Good luck helping your daughter get a satisfactory
solution figured out Ė
Published June, 2010